Iowa, 2011

Ice Storm and Lightning Strike in Iowa, February 20, 2011

February 20, 2011 · NWS DMX · 7 events in 7 counties and zones

S. into Iowa during the overnight hours of the 19th through the day on the 20th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure system moved out of the southwest U.S. into Iowa during the overnight hours of the 19th through the day on the 20th. A strong push of warm air took place. The warm air was advected across cold air at the surface. Over northern Iowa, the warm air was not able to scour out the low level cold air. Moisture streamed north during the early morning hours of the 20th. The atmosphere became somewhat unstable with elevated CAPE in the 500 to 1000 J/kg range. A band of thunderstorms developing over central Iowa during the evening hours and lifted north into northern Iowa during the early morning hours. As the storms moved north through central Iowa, brief heavy rain and half inch diameter hail occurred. Over northern Iowa, a mixture of freezing rain, ice pellets, and occasional wet snow occurred. Temperatures were close to freezing, thus not all of the freezing rain was realized as ice. Reports of one quarter of an inch of ice accrual were received from several counties by the mid morning hours, though the area covered by the heavier ice accrual was spotty due to the nature of the thunderstorms. The heaviest ice accrual took place in Emmet County with 1 inch of ice reported in Estherville. Outside of Emmet County, some of the heaviest ice accrual took place southeast of Grafton in Worth County. One half to three quarters of an inch of ice was reported there. The ice only caused spotty power outages considering the widespread nature of the event. Ice knocked out power to about 4000 customers over northern IA during the day, or about 2% of the grid was affected at some point in time. Roads became very treacherous at the beginning of the event. The roads were not a major problem by mid day as temperatures near the freezing point allowed for some melting on road surfaces. As the area of precipitation lifted north, it became convective. A thunderstorm moved through the Waterloo area. Lightning struck a tree in Waterloo, sending part of the tree flying with pieces of bark breaking several windows in a house. One fire was started due to the ice buildup. Ice downed a power line onto a house in Clear Lake around 1700 CST. The power line sparked and started a small fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 19, 11:48 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 19, 11:48 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CST SAT FEB 19 2011

.UPDATE AVIATION 20/06Z DISCUSSION...

.SYNOPSIS...
CURRENT SITUATION HAS WEAKLY ENERGIZED BAROCLINIC ZONE ACROSS KS AND
MO FAINTLY HELPED BY DEPARTING UPPER OH VALLEY JET RIGHT ENTRANCE
REGION.  SCATTERED SHOWERS AND THUNDERSTORMS ARE OCCURRING IN THESE
AREAS DRIVEN MAINLY BY INCREASING THETA-E ADVECTION AND
FRONTOGENETICAL FORCING.

.SHORT TERM /TONIGHT/...
THE AFOREMENTIONED BAROCLINIC ZONE IS FORECAST TO LIFT NORTHWARD
TONIGHT AS TYPICAL NOCTURNAL THERMODYNAMIC FORCING CONTINUES TO
INCREASE.  THETA-E ADVECTION AND FRONTOGENETICAL FORCING BECOME
FAIRLY IMPRESSIVE ON LEADING EDGE OF ADVANCING ELEVATED
INSTABILITY...SEVERAL HUNDRED J/KG MUCAPE.  MOST MODELS...INCLUDING
4KM SPC WRF...DEPICT RAPID BLOSSOMING OF CONVECTION TOWARD
MIDNIGHT.  P-TYPE IS CERTAINLY THE PRIMARY CONCERN WITH SIGNIFICANT
ELEVATED WARM LAYER SURGING INTO IA.  ALTHOUGH SOME BRIEF SLEET IS
POSSIBLE...EXTENT OF WARM LAYER SUGGESTS PRECIP WOULD BE EITHER RAIN
OR FREEZING RAIN.  SFC WET BULB ZERO HAS ALREADY REACHED HEADLINE
AREA SO DO NOT EXPECT MUCH FREEZING OR FROZEN PRECIP SOUTH OF THESE
LOCATIONS TONIGHT.  QPF AMOUNTS ARE QUITE HIGH...PUSH THREE QUARTERS
OF AN INCH W CENTRAL...WITH QUARTER TO HALF INCH AMOUNTS ELSEWHERE.
CONVECTION MAY LEAD TO RAPID ICE ACCUMS IN WARNING AREA TONIGHT WITH
POTENTIAL ICE AMOUNTS PUSHING WARNING CRITERIA EVEN BY DAYBREAK.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
DIFFICULT START TO LONG TERM WITH AREA OF LOW PRESSURE TRACKING
ACROSS SOUTHERN IOWA. GOOD CERTAINTY IN TRACK OF LOW...AND
EXPANDING AREAS OF PRECIPITATION. ISSUE BECOMES WITH TEMPERATURES
AND PRECIP TYPE IN NORTH. PRECIP WILL BEGIN AS RAIN IN SOUTHERN
CWA SUNDAY...TRANSITIONING INTO SNOW OVERNIGHT SUNDAY NIGHT. GOOD
CHANCES TO SEE SCATTERED TO ISOLATED THUNDERSTORM ACTIVITY ACROSS
CENTRAL AND SOUTHERN CWA SUNDAY AS WELL WITH STEEPER LAPS RATES
AND DECENT CAPES. THERE IS A CHANCE FOR LIGHT FREEZING DRIZZLE IN
SOUTH ON MONDAY AS ICE INTRODUCTION IS LIMITED...ESPECIALLY IN FAR
SOUTH...BUT APPEARS MOST LIKELY PRECIP WILL BE RAIN AND SNOW. THE
NORTH HOWEVER IS A MUCH DIFFERENT STORY. BEGINNING SUNDAY PRECIP
TYPE WILL BE FREEZING RAIN...WITH SURFACE TEMPERATURES HOVERING
NEAR FREEZING...WITH SLEET POSSIBLE IN FAR NORTHWEST...WITH COOLER
SURFACE TEMPERATURES. ICE ACCUMULATIONS ARE LIKELY THROUGHOUT THE
DAY SUNDAY. HOWEVER...TEMPERATURES WILL BE VERY CLOSE FOR
FZRA...DEPENDING ON SURFACE TEMPS AND DEPTH OF WARM LAYER. PRECIP
WILL TRANSITION TO ALL SNOW OVERNIGHT SUNDAY...WITH ACCUMULATIONS
AROUND AN INCH IN THE FAR NORTH. BEST CHANCES FOR ACCUMULATING
SNOW WILL BE WELL NORTH INTO MINNESOTA. WILL STAY WITH WINTER
STORM WARNING FOR NORTHERN COUNTIES...DUE TO UNCERTAINTY IN AMOUNT
OF FREEZING RAIN AND PRECIP TYPE. HAVE ADDED WINTER WEATHER
ADVISORY A BIT FURTHER SOUTH...GIVEN POSSIBILITY OF LIGHT ICE
ACCUMULATIONS WITH FREEZING RAIN BEFORE CHANGING OVER TO RAIN.

WEAK HIGH PRESSURE BUILDS IN BEHIND SYSTEM FOR TUESDAY AND EARLY
WEDNESDAY. WEAK SHORTWAVE COULD SPARK LIGHT SNOW LATE WEDNESDAY.
THEN YET ANOTHER LARGE SYSTEM IS EXPECTED TO AFFECT THE AREA FOR THE
END OF THE PERIOD. HAVE TRENDED TOWARDS THE ECMWF...WITH ITS LESS
AGGRESSIVE AND MORE WELL DEVELOPED SOLUTION. ECMWF DEVELOPS LOW
PRESSURE WHICH TRACKS EASTWARD ACROSS MISSOURI...ONLY BRINGING
DEFORMATION PRECIP TO CWA. GFS HAS BROAD AREA OF PRECIP NORTH OF
THE LOW AND TRACKS THE LOW FURTHER NORTH...RESULTING IN MORE
PROLONGED CHANCES FOR PRECIPITATION ACROSS THE AREA. GEM IS IN
AGREEMENT WITH LESS AGGRESSIVE SOLUTION. PRECIP WOULD BE A RAIN SNOW
MIX..QUICKLY CHANGING TO SNOW. HAVE TRENDED TEMPERATURES DOWN AT END
OF PERIOD WITH MORE WELL DEFINED SYSTEM.

&&

.AVIATION...20/06Z
NO SIGNIFICANT CHANGES TO GOING FORECAST. WARM FRONT OVER CENTRAL MO
AND SOUTHERN KS WILL LIFT NORTH TNT AS STRONG THETAE/WAA ADVANCES
NORTH AT MID LEVELS. WITH DECREASING STABILITY AND INCREASED LIFT
OVER THE AREA CLOUDS QUICKLY EXPANDING NORTH TO NORTHERN IA. -SHRA
AND MVFR CIGS WITH ISO THUNDER OVERSPREADING THE SOUTHERN SECTIONS
NOW WITH -FZRA OVER THE FAR NORTH AT KMCW AFT 08Z. THE POTENTIAL FOR
-SHRA OR -FZRA AT KALO AFT 06Z BUT LOOKING MORE LIKE ONLY A BRIEF
PERIOD OF -FZRA THERE PRIOR TO ALL RAIN. SOUTHERN TAFS SHOULD REMAIN
RAIN WITH POTENTIAL THUNDER AS INSTABILITY RIDES NORTHEAST OUT OF
KS/MO. SOME QUESTION AS TO HOW LONG INSTABILITY LASTS...BUT SHRA
WILL CONTINUE THRU 18Z SUN. NORTH OF THE LOW ON SUNDAY A STRONG SFC
GRADIENT WILL CREATE BRISK EASTERLY WINDS AT KMCW WITH GUSTS CLOSE
TO 28KTS AT TIMES. CIGS WILL BEGIN TO CRASH TO IFR LEVELS AFT 12Z
MOST AREAS AND REMAIN SO THROUGH 18Z WHEN DRY SLOT AND SOME RISING
CIGS WILL RESULT IN MVFR/VFR CIGS TO BRIEFLY RETURN SW SECTIONS.
NORTH TOWARD KALO AND KMCW...FZRA SHOULD CHANGE TO RA DURING THE
DAYTIME HOURS AFT 16Z AND REMAIN RAIN UNTIL AFT 00Z WHEN -SN SHOULD
BEGIN MOVING SE ACROSS NORTH TAF SITES. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM TO 9 AM CST SUNDAY FOR BLACK
HAWK-BUTLER-FRANKLIN-GRUNDY-HUMBOLDT-POCAHONTAS-WRIGHT.

WINTER STORM WARNING FROM TO 6 AM CST MONDAY FOR BREMER-CERRO
GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH.

&&

SHORT TERM...SMALL
LONG TERM...WILKINS
AVIATION...REV
Hazardous weather outlook, Feb 19, 4:48 PM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CST SAT FEB 19 2011

IAZ004>007-015>017-028-202300-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-BREMER-
448 PM CST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED TO DEVELOP
OVERNIGHT TONIGHT INTO SUNDAY MORNING...BEFORE BECOMING FREEZING
RAIN AND RAIN DURING THE DAY SUNDAY. MODERATE ICE ACCUMULATIONS
ARE POSSIBLE BY TOMORROW MORNING.

FLASH FLOODING DUE TO ICE JAMS ARE POSSIBLE TONIGHT WITH THE
WARMER TEMPERATURES AND PRECIPITATION ANTICIPATED.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TONIGHT THROUGH
SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

A FLOOD WARNING REMAINS IN EFFECT FOR THE EAST FORK OF THE DES
MOINES RIVER AT ALGONA. IN ADDITION...A WINTER STORM WATCH IS IN
EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN AND FREEZING RAIN WILL REMAIN THE DOMINANT PRECIPITATION
TYPES DURING THE DAY SUNDAY INTO SUNDAY EVENING...BEFORE CHANGING
OVER TO ALL SNOW. LIGHT TO LOCALLY MODERATE SNOW AMOUNTS ARE EXPECTED ON
TOP OF THE FORECAST ICE AMOUNTS BY SUNDAY. GUSTY WINDS MONDAY WILL
LIKELY LEAD TO BLOWING SNOW AS WELL.

THE POTENTIAL FOR ICE JAM FLOODING WILL CONTINUE SUNDAY INTO
MONDAY.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TONIGHT THROUGH
MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...ICE
AND SNOW AMOUNTS ARE ENCOURAGED AND APPRECIATED. ANY REPORTS OF
FLOODING ARE ALSO APPRECIATED.

IAZ023>027-038-039-202300-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-GRUNDY-BLACK HAWK-
448 PM CST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED TO DEVELOP
OVERNIGHT TONIGHT AND EARLY SUNDAY MORNING...BEFORE BECOMING
RAIN DURING THE DAY SUNDAY. ICE ACCUMULATIONS ARE POSSIBLE BY
TOMORROW MORNING.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA TONIGHT THROUGH
SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

A FLOOD WARNING REMAIN IN EFFECT FOR THE BEAVER CREEK AT NEW
HARTFORD. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FREEZING RAIN WILL CHANGE TO RAIN EARLY IN THE DAY SUNDAY...AND
RAIN WILL REMAIN THE DOMINANT PRECIPITATION TYPES DURING THE DAY
SUNDAY INTO SUNDAY NIGHT...BEFORE CHANGING OVER TO ALL SNOW. LIGHT
SNOW AMOUNTS ARE EXPECTED ON TOP OF THE FORECAST ICE AMOUNTS BY
SUNDAY. GUSTY WINDS MONDAY MAY LEAD TO BLOWING SNOW AS WELL.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA TONIGHT
THROUGH SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...ICE
AND SNOW AMOUNTS ARE ENCOURAGED AND APPRECIATED. ANY REPORTS OF
FLOODING ARE ALSO APPRECIATED.

IAZ033>037-044>050-057>062-070>075-081>086-092>097-202300-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
448 PM CST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT INTO SUNDAY
MORNING WITH THE MAIN THREAT OF LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAIN IS ALSO ANTICIPATED AND MAY LEAD TO FLOODING
ALONG AREA RIVERS AND LOCALIZED FLASH FLOODING AS THE GROUND IS
ALREADY VERY SATURATED AND THE RIVERS REMAIN FULL FROM THE RECENT
SNOW MELT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS DIMINISHES DURING
THE DAY SUNDAY. HOWEVER...FLASH FLOODING DUE TO ICE JAMS AS WELL
AS RIVER FLOODING WILL REMAIN A POSSIBILITY SUNDAY THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED TONIGHT THROUGH SUNDAY...MAINLY
ALONG AND WEST OF INTERSTATE 35. ANY REPORTS OF FLOODING ARE ALSO
APPRECIATED.

AW

The radar

The Sioux Falls radar (KFSD), 167 km away, was scanning. The volume nearest the first event began at 13:15 UTC.

Open the radar archive at this moment

Event by event

6 ice storm, 1 lightning. Local standard time, as filed.

Ice Storm, Emmet

When
February 20, 4:00 AM CST to 4:00 PM CST
Where
Emmet forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Ice Storm, Kossuth

When
February 20, 4:00 AM CST to 4:00 PM CST
Where
Kossuth forecast zone
Property damage
$50,000
Reported by
Utility Company
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Ice Storm, Hancock

When
February 20, 4:00 AM CST to 4:00 PM CST
Where
Hancock forecast zone
Property damage
$25,000
Reported by
Public
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Ice Storm, Winnebago

When
February 20, 5:00 AM CST to 5:00 PM CST
Where
Winnebago forecast zone
Property damage
$25,000
Reported by
Utility Company
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Ice Storm, Worth

When
February 20, 5:00 AM CST to 5:30 PM CST
Where
Worth forecast zone
Property damage
$25,000
Reported by
Utility Company
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Ice Storm, Cerro Gordo

When
February 20, 5:00 AM CST to 5:30 PM CST
Where
Cerro Gordo forecast zone
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Lightning, Black Hawk

When
February 20, 7:15 AM CST
Where
Black Hawk County, 1.78 mi E of Waterloo
Property damage
$2,000
Reported by
Newspaper
Coordinates
42.501, -92.315

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273973, 273974, 273976, 273975, 273977, 273978, 278311.